Wyoming, 2012Wildfire in Wyoming, September 8 to 28, 2012
September 8 to 28, 2012 · NWS RIW · 1 event in 1 county or zone
A man burning trash 5 miles south of Jackson ignited a wildfire on Saturday, September 8, that rapidly spread to the north and northeast toward Jackson. The fire came within 1 mile of Snow King Ski Area and Resort on September 9.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $90,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A man burning trash 5 miles south of Jackson ignited a wildfire on Saturday, September 8, that rapidly spread to the north and northeast toward Jackson. The fire came within 1 mile of Snow King Ski Area and Resort on September 9. The fire closed several recreational trails to the south of Jackson. Spread of the fire was slowed significantly by September 13 when all evacuation orders were lifted. Almost full containment was reported by September 18. The fire burned 3,373 acres and also burned one county fire engine. The cost to fight the fire was estimated at almost $9 million.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Sep 8, 2:00 PM MST, 0 minutes earlier.
Area forecast discussion, Sep 8, 2:00 PM MST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
300 PM MDT SAT SEP 8 2012
.SHORT TERM...TONIGHT THROUGH TUESDAY
CURRENT RIDGE ALOFT OVER WYOMING WILL FLATTEN BEGINNING SUNDAY.
THIS WILL ALLOW MOISTURE TO ADVECT INTO WYOMING LATE SUNDAY INTO
MONDAY. BEFORE ALL THIS HAPPENS...IT WILL BE CLEAR AND WARM THROUGH
SUNDAY. TEMPERATURES EAST OF THE CONTINENTAL DIVIDE SHOULD APPROACH
90 SUNDAY AFTERNOON. SUNDAY NIGHT TEMPS ALSO TO REMAIN WARM ACROSS
THE REGION.
AFOREMENTIONED MOISTURE SHOULD BRING SCT-BKN CLOUDS BY SUNDAY NIGHT
AND CONTINUE INTO MONDAY. MOST OF THIS EXPECTED TO BE MID LEVEL...BUT
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP BY MONDAY
AFTERNOON WITH POSSIBLY GREATER COVERAGE OVER FAR WEST AND
SOUTHWEST PARTS OF FORECAST AREA.
ATTENTION THEN TURNS TO NORTHERN STREAM TROUGH AND ASSOCIATED COLD
FRONT PUSHING ACROSS WEST CENTRAL WYOMING MONDAY NIGHT. THE TROUGH
WILL PUSH ANY LOW AND MID LEVEL MOISTURE MAINLY TO OUR EAST AND
SOUTH ON TUESDAY. CENTRAL AND NORTHERN LOCATIONS WILL CLEAR AND BE
QUITE COOL BEHIND THE FRONT. THE ONLY EXCEPTION LOOKS TO BE FAR
SOUTH...SWEETWATER COUNTY...WHERE MODELS DO HOLD ON TO SOME RELATIVE
HUMIDITY AND CLOUDS MONDAY NIGHT INTO TUESDAY. HOWEVER...BEST
MEASURABLE PRECIPITATION CHANCES TO BE OVER COLORADO ON TUESDAY.
RED FLAG WARNING WILL BE IN EFFECT FOR PARTS OF FORECAST AREA
BEGINNING SUNDAY AFTERNOON DUE TO WIND AND VERY LOW RELATIVE HUMIDITY.
.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY
TUESDAY NIGHT...ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
ACROSS EXTREME SOUTHERN WYOMING.
WEDNESDAY THROUGH THURSDAY...COOLER TEMPERATURES ANTICIPATED
WEDNESDAY NIGHT THROUGH THURSDAY EVENING...WITH GENERALLY DRY
CONDITIONS.
FRIDAY THROUGH SATURDAY...WARMING TEMPERATURES WITH CONTINUED DRY
CONDITIONS.
MODELS IN FAIR AGREEMENT WITH THIS TIME FRAME. OUT OF THE MAIN
MODELS...THE GFS IS THE PRIMARY MODEL DEMONSTRATING THE SHOWER
ACTIVITY ACROSS THE SOUTHERN REACHES OF THE FORECAST AREA...THOUGH
THE EURO STILL INDICATES THE PRECIPITATION WILL GENERALLY STAY SOUTH
OF THE AREA...THOUGH WITHIN VERY CLOSE PROXIMITY OF THE BORDER. WITH
THE OPPORTUNITY PRESENT ITSELF...HAVE INCLUDED THESE WEAK SHOWERS
FOR WEDNESDAY NIGHT. HIGH PRESSURE THEN GENERALLY EXPECTED TO MOVE
INTO THE AREA WITH DRY CONDITIONS.
A STRONG AREA OF LOW PRESSURE MOVING ACROSS SOUTHERN CANADA WILL
SEND A SURGE OF COLDER TEMPERATURES ACROSS THE AREA WEDNESDAY AND
THURSDAY...ESPECIALLY IMPACTING WEDNESDAY NIGHT VALUES. THE EFFECTS
OF THIS SYSTEM WILL BE PRESENT THROUGH THURSDAY...WITH REBOUNDING
TEMPERATURES EXPECTED FRIDAY.
&&
.AVIATION.../00Z ISSUANCE/
VFR CONDITIONS ASSOCIATED WITH A HIGH PRESSURE SYSTEM EXPECTED TO
CONTINUE THROUGH SUNDAY AFTERNOON. LIGHT WIND OVERNIGHT MAY PERMIT
SMOKE TO SETTLE INTO THE BASINS...CREATING PERIODS OF MVFR
CONDITIONS. A DISTURBANCE WILL BEGIN TO MOVE INTO WESTERN WYOMING
SUNDAY AFTERNOON...WHICH MAY BRING SOME ISOLATED MOUNTAIN SHOWERS
DURING THE LATE AFTERNOON HOURS...WITH ASSOCIATED VCSH AT NEARBY
TERMINALS. MOST SHOWER ACTIVITY IS EXPECTED TO REMAIN OUT OF THE
BASINS UNTIL AFTER 00Z MONDAY.
&&
.FIRE WEATHER...
FIRE WEATHER CONCERNS WILL MAINLY OCCUR ON SUNDAY ACROSS WEST CENTRAL
WYOMING. INCREASING SOUTHWESTERLY FLOW ALOFT WILL RESULT IN BREEZY
CONDITIONS BY SUNDAY AFTERNOON. THE TRANSITIONING PATTERN AND WIND
FLOW WILL ALSO BRING LOW RELATIVE HUMIDITIES SUNDAY AFTERNOON AND
EVENING. MOST OF THE REGION WILL SEE HUMIDITIES DROP BELOW 15
PERCENT. WEATHER WILL REMAIN DRY THROUGH SUNDAY NIGHT.
MOIST SOUTHWEST FLOW AND DAYTIME HEATING ON MONDAY WILL AT LEAST
PRODUCE WIDELY SCATTERED SHOWERS AND THUNDERSTORMS...SPREADING ACROSS
THE SOUTH AND POTENTIALLY EAST DURING THE AFTERNOON. THERE COULD
BE SOME DRY LIGHTNING ASSOCIATED WITH THIS DEVELOPMENT...ESPECIALLY
OVER THE RAWLINS DISPATCH AREA AND POSSIBLY MOVING INTO THE WIND
RIVER MOUNTAINS. RELATIVE HUMIDITIES WILL ACTUALLY BE ON THE RISE
MONDAY INTO MONDAY NIGHT WITH AN APPROACHING COLD FRONT.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING FROM NOON TO
9 PM MDT SUNDAY WYZ279-280-288-289-300-416.
&&
SHORT TERM...KPL
LONG TERM...BRANHAM
AVIATION...BRANHAM
FIRE WEATHER...KPL
Hazardous weather outlook, Sep 8, 5:13 AM MST, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
613 AM MDT SAT SEP 8 2012
WYZ001>020-022>030-091200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
613 AM MDT SAT SEP 8 2012
...FIRE WEATHER WATCH FOR PORTIONS OF CENTRAL WYOMING SUNDAY
AFTERNOON AND EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SUNDAY...CRITICAL FIRE WEATHER DAY POSSIBLE FROM JEFFREY CITY TO
CASPER WITH ELEVATED FIRE WEATHER CONDITIONS IN MOST OTHER AREAS.
MONDAY...ISOLATED TO LOCALLY SCATTERED THUNDERSTORMS ARE EXPECTED
ESPECIALLY ALONG AND WEST OF THE DIVIDE. ELEVATED FIRE
WEATHER CONDITIONS ARE ALSO POSSIBLE...MAINLY IN THE NORTHWEST.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
TEAM RIVERTON
Wildfire, Teton & Gros Ventre Mountains
- When
- September 8, 2:00 PM MST to September 28, 12:00 AM MST
- Where
- Teton & Gros Ventre Mountains forecast zone
- Property damage
- $90,000
- Reported by
- Park/Forest Service
- Coordinates
- 43.002, -109.948 (the zone’s center; the record gives no point)
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Washington, September 8 to 30, 20121 death · $602,000 · 3 events
- Damaging Winds in New York, September 8, 2012$440,000 · 55 kt wind · 35 events
- Tornadoes and Damaging Winds in New York, September 8, 2012$375,000 · EF1 · 12 events
- Damaging Winds in Vermont, September 8, 2012$330,000 · 60 kt wind · 22 events
- Damaging Winds in New York, September 8, 2012$165,000 · 60 kt wind · 14 events
- Damaging Winds in Pennsylvania, September 8, 2012$98,000 · 50 kt wind · 19 events
- Damaging Winds in Virginia, September 8, 2012$30,000 · 60 kt wind · 31 events
- Damaging Winds in Massachusetts, September 8, 2012$78,000 · 50 kt wind · 9 events
- Damaging Winds in Pennsylvania, September 8, 2012$68,000 · 66 kt wind · 7 events
- Damaging Winds in Pennsylvania, September 8, 2012$50,000 · 56 kt wind · 8 events
- Damaging Winds in New York, September 8, 2012$35,000 · 60 kt wind · 14 events
- Damaging Winds in New York, September 8, 201252 kt wind · 29 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411819.